How many pills will kill you

Paracetamol: How many tablets does it get dangerous?

Asked

What are the most common mistakes in acetaminophen poisoning?

How quickly do those affected have to be brought to the clinic if they have a paracetamol overdose? Is it enough to drive in a private car or is an emergency doctor with blue lights necessary? What matters in an emergency and whether a prescription requirement for paracetamol packs over 10 g actually makes sense is answered in an interview with Prof. Dr. med. Sacha Weilemann, who heads the poison control center in Mainz.

DAZ Professor Weilemann, what is the most common mistake when you overdose on paracetamol?

Weilemann: There are two classic mistakes. First, the late admission to hospital. Many of those affected are still doing well in the first few hours, which is why the impression often arises that it won't be that bad and that therapy in the hospital is not necessary. However, liver damage only occurs with a time lag of several hours in the case of acetaminophen poisoning, regardless of how the person concerned is initially. In order to prevent such damage, an immediate hospitalization or therapy with acetylcysteine ​​is necessary in the event of a paracetamol overdose. The second mistake that can be observed again and again with paracetamol overdoses is that you only start with the acetylcyst administration when the liver values ​​increase, i.e. the liver damage is already in full swing. But acetylcysteine ​​therapy is a prophylactic treatment that must be carried out before the onset of liver damage and the associated increase in liver values.

Attempted suicide with paracetamol

Most of the paracetamol overdoses in this country are suicidal. For the year 2006, for example, the Society for Clinical Toxicology and the German poison information centers cite a percentage of 63% for whom a suicide attempt was behind this. This calculation was based on 4184 consultations from the German poison information centers on acetaminophen poisoning or corresponding suspected cases.

The percentage is even higher if you only look at paracetamol intoxication in adolescence and adulthood. According to Weilemann, suicide attempts are practically always involved at this age. In children, on the other hand, there are usually accidental overdoses, "for example when a paracetamol suppository is given and then another and another," explains the toxicologist.


DAZ How quickly do people affected by paracetamol intoxication have to be brought to the clinic? Is an emergency doctor call with a blue light necessary?

Weilemann: No. In the event of a paracetamol overdose, a normal ambulance is sufficient, as it is not an acutely vital-threatening matter in which, for example, respiratory arrest, as in opioid intoxication, is to be expected. For an emergency doctor call with a special signal, I would therefore not see the proportionality of the means maintained. However, the situation can be different in the case of mixed intoxications if other substances have been taken that are acutely life-threatening.

DAZ Would an emergency doctor call be justified if the paracetamol intoxication was more than ten hours ago and one must therefore assume that liver damage is already in progress?

Weilemann: Studies have shown that the earlier the dose of acetylcyst is started, the lower the risk of liver damage, but every second does not matter, which is why I would not consider an emergency doctor with a blue light to be justified in such a case, just for the sake of it save maybe five minutes driving time.

DAZ Can those affected be allowed to drive to the clinic in their own car?

Weilemann: Paracetamol intoxication does not cause any major disturbances in the first 24 hours, but those affected should no longer drive themselves, among other things because nausea and vomiting can occur on the way, which is a common side effect of a paracetamol overdose.

d According to the US guidelines, in the event of a paracetamol overdose, a diagnosis in the hospital can be dispensed with if 36 hours have passed since paracetamol intake and no symptoms have occurred by then. Does this recommendation also apply to Germany?

Weilemann: I would be more careful. In my work in intensive care, I have seen a few cases where problems suddenly occurred even after such a long period of time. So I wouldn't give the all-clear after 36 hours.

DAZ In the case of poisoning, gastric lavage is repeatedly brought up in conversation. What role does this measure play in a paracetamol overdose?

Weilemann: Gastric lavage is not indicated in 99.9% of cases of paracetamol overdose. Basically, gastric lavage is only an option for some very, very rare cases of poisoning. And then when you want to try at any cost to eliminate even small residues of an extremely dangerous poison. Otherwise, the benefit of the procedure is not in proportion to its risk, such as aspiration. In addition, gastric lavage usually only makes sense in the first hour, as the poison has usually already passed through the stomach at a later point in time. Especially in the case of paracetamol overdoses, which are mostly made with suicidal intent, the ingestion often only becomes apparent much later or those affected often turn to their surroundings for help after several hours, so that gastric lavage is no longer an option. Unfortunately, gastric lavage is still mistakenly regarded by many doctors as the gold standard in many cases of poisoning.

DAZ Does acetylcysteine ​​represent absolute protection against the dreaded liver failure in the event of a paracetamol overdose?

Weilemann: Large studies show that serious liver damage can be prevented in over 99% of cases with timely acetylcysteine ​​therapy. For example, in a large Danish study, the mortality rate was less than 0.5% when acetylcysteine ​​was given within twelve hours of paracetamol intoxication. With a latency of twelve to 24 hours, the mortality rate was 6.1% and with a latency of more than 24 hours it was 13%. After more than 48 hours it was even 19%.

The recommendation is therefore to start therapy with acetylcysteine ​​within eight hours of the paracetamol overdose, as long as there is a high probability that the metabolism of the paracetamol has not yet been completed. The longer you wait beyond this, the higher the risk of liver damage. However, this does not mean that acetylcysteine ​​therapy should no longer be initiated after twelve hours. On the contrary, even afterwards acetylcysteine ​​can at least reduce liver damage in many cases.

DAZ paracetamol packs will soon only be available without a prescription in a size of up to 10 g in Germany. Is this a sensible measure to prevent acetaminophen poisoning?

Weilemann: Perhaps this will actually prevent one or the other case of poisoning if, for example, paracetamol is rather accidentally picked out of the medicine cabinet during a suicide attempt. But you should definitely not pretend that reducing the package size has solved the problem. Someone who intends to specifically harm himself with paracetamol will get a pack in the first pharmacy and another in the next pharmacy. In any case, such cases cannot be prevented by reducing the size of the packs available without a prescription. I am therefore very sober about the reduction in pack size overall. One should also bear in mind that the choice of drug for suicide attempts has changed over and over again in the last ten to 20 years. In the past, barbiturates, for example, were often used for attempting suicide. Then other sleeping pills played a role and now neuroleptics, benzodiazepines or tricyclic antidepressants are often used. In a year or two it might be the SSRI. There will always be a change. A prescription requirement for larger paracetamol packs will not be able to solve this problem in principle.

Other countries, in which smaller package sizes are already common for paracetamol, have relatively similar problems with paracetamol overdoses as we do, which shows that the planned reduction of the package size - if at all - can only be a very small component in suicide prevention.

DAZ Professor Weilemann, thank you very much for talking to us!